Merck Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Vitamin D Excess

(Vitamin D Toxicity)

By

Larry E. Johnson

, MD, PhD, University of Arkansas for Medical Sciences

Medically Reviewed Nov 2022
VIEW PROFESSIONAL VERSION

Taking very high doses of vitamin D supplements can cause vitamin D toxicity.

  • Vitamin D toxicity causes high levels of calcium in the blood.

  • People with vitamin D toxicity may lose their appetite, feel nauseated, vomit, and feel weak and nervous.

  • Doctors diagnose the toxicity by measuring levels of calcium and vitamin D in the blood.

  • Treatment involves stopping vitamin D supplements and giving the person fluids and sometimes drugs.

Taking very high daily doses of vitamin D—for example, 60 to 100 or more times the recommended daily allowance (RDA)—over several months can cause toxicity and a high calcium level in the blood (hypercalcemia Hypercalcemia (High Level of Calcium in the Blood) In hypercalcemia, the level of calcium in blood is too high. A high calcium level may result from a problem with the parathyroid glands, as well as from diet, cancer, or disorders affecting... read more Hypercalcemia (High Level of Calcium in the Blood) ). Levels of calcium become high because when levels of vitamin D are high, the following occur:

  • More bone is broken down than is reformed. (Normally, bones are continuously broken down and reformed—in a process called remodeling—to adjust to the changing demands placed on them.) As a result, calcium is released from the bone into the bloodstream.

  • More calcium is absorbed from food in the intestine.

Symptoms of Vitamin D Excess

Early symptoms of vitamin D toxicity are loss of appetite, nausea, and vomiting, followed by weakness, nervousness, and high blood pressure.

Because the calcium level is high, calcium may be deposited throughout the body, particularly in the kidneys, blood vessels, lungs, and heart. The kidneys may be permanently damaged and malfunction, resulting in kidney failure.

Diagnosis of Vitamin D Excess

  • Blood tests

Vitamin D excess is usually diagnosed when blood tests detect a high calcium level in a person who takes high doses of vitamin D. Doctors also measure the level of vitamin D in the blood.

Treatment of Vitamin D Excess

  • Stopping vitamin D supplements

  • Fluids given intravenously

  • Drugs

Treatment of vitamin D toxicity involves stopping vitamin D supplements to offset the effects of a high calcium level in the blood. Fluids are given intravenously as needed.

Drugs Mentioned In This Article

Generic Name Select Brand Names
Calcidol, Calciferol, D3 Vitamin, DECARA, Deltalin, Dialyvite Vitamin D, Dialyvite Vitamin D3, Drisdol, D-Vita, Ergo D, Fiber with Vitamin D3 Gummies Gluten-Free, Happy Sunshine Vitamin D3, MAXIMUM D3, PureMark Naturals Vitamin D, Replesta, Replesta Children's, Super Happy SUNSHINE Vitamin D3, Thera-D 2000, Thera-D 4000, Thera-D Rapid Repletion, THERA-D SPORT, UpSpring Baby Vitamin D, UpSpring Baby Vitamin D3
NOTE: This is the Consumer Version. DOCTORS: VIEW PROFESSIONAL VERSION
VIEW PROFESSIONAL VERSION
quiz link

Test your knowledge

Take a Quiz!
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP